Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 26, 2003, 11:01 PM MDT for Weld County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2003, 11:01 PM MDT (05:01 UTC)
- Expired
- Jul 27, 2003, 2:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2921 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 270503 FFWBOU COC123-270800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 1101 PM MDT SAT JUL 26 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 200 AM MDT * AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER BARNESVILLE...OR ABOUT 13 MILES NORTHEAST OF GREELEY. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... BARNESVILLE...GALETON...GILL AND KERSEY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM THIS STORM IN THE LAST 90 MINUTES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438 $$ RPK
3 follow-up statements
000 WGUS75 KBOU 270603 FFSBOU COC123-270800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1203 AM MDT SUN JUL 27 2003 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WELD COUNTY UNTIL 200 AM MDT. AT 1201 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN HAD DIMINSHED OVER CENTRAL WELD COUNTY. DOPPLER RADAR INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN GALETON AND BARNESVILLE EARLIER THIS EVENING. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BARNESVILLE...GALETON...GILL AND KERSEY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438 $$ RPK
000 WGUS75 KBOU 270710 FFSBOU COC123-270800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 108 AM MDT SUN JUL 27 2003 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WELD COUNTY UNTIL 200 AM MDT. AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY SOME LIGHT RAIN OVER CENTRAL WELD COUNTY. DOPPLER RADAR INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN GALETON AND BARNESVILLE EARLIER THIS EVENING. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BARNESVILLE...GALETON...GILL AND KERSEY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438 $$ RPK
000 WGUS75 KBOU 270800 FFSBOU COC123-270810- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 200 AM MDT SUN JUL 27 2003 THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WELD COUNTY UNTIL 200 AM MDT HAS EXPIRED. AT 155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY SOME LINGERING LIGHT RAIN OVER CENTRAL WELD COUNTY. DOPPLER RADAR INDICATES FROM 4 TO 5 INCHES OF RAIN MAY HAVE OCCURRED BETWEEN GALETON AND BARNESVILLE EARLIER TONGIHT. HOWEVER NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4061 10462 4037 10461 4037 10438 4060 10438 $$ RPK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:45 PM MDT, 8 hours 16 minutes earlier.
Area forecast discussion, Jul 26, 2:45 PM MDT, 8 hours 16 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT SAT JUL 26 2003 SHORT TERM DISCUSSION...STG SFC CDFNT STILL ON TRACK TO MOV THRU THE ERN PLAINS THIS EVENING. MDLS HAS COALESCED INTO REASONABLE AGMNT WRT TIMING THE FNT. FIRST SURGE WL SPILL OVR THE BORDER ARND 00Z WITH THE WND BCMG STGR OUT OF THE NE ARND 03Z IN DENVER. MDLS ARE TRENDING TWD STG WNDS THAN PRVS RUNS...18Z RUC DEPICTING NELY WNDS OF 25 KTS OVR THE ERN PLAINS. THERE ARE SOME PRESSURE RISES ACRS THE DAKOTAS...BUT CANNOT SEE THE WNDS BEING THAT STG TNGT. AS THE FNT PUSHES SWD ACRS THE DIST THRU 06Z...WNDS ACRS THE FNT RANGE AND FTHILLS WL BE NELY...THEN WL TREND SELY. THIS SHUD CAUSE PCPN TO DCRS ACRS JEFFERSON AND DOUGLAS CNTY FIRST...THEN LATER IN BOULDER AND LARIMER COUNTIES AS THE WNDS BCM LESS ORTHOGONAL. AVN AND ETA AT ODDS IN DEPICTION OF LCN OF UPPER LVL SUPPORT. AVN KEEPS MOST OF THE LIFT ACRS THE PLAINS AND INTO KS AND NEBR WHILE THE ETA AND MESOETA KPS MOST OF THE UPR LVL SUPPORT ALG THE FTHILLS WHERE THE BEST OROGRAPHIC LIFT WL OCCUR. MDLS ARE PAINTING PRODIGIOUS PRECIPITATION ACRS THE PLAINS DURG THE PD...AVN HAS A WIDE SWATH THRU THE FIRST AND SECOND PERIOD. FAVORING THE ETA/MESOETA WHICH KPS MOST OF THE SIGNIFICANT QPF ALG THE FNT RANGE TNGT. TMRW...MID LVL MSTR WL LINGER ACRS THE AREA THRU THE DAY. NOT A LOT OF UPPER SUPPORT TO HELP PRODUCE PRECIP AND THE PLAINS/FNT RANGE WL BE TOO STBL FOR SUBSTANTIAL CONVECTION. STG ELY WAVE MOVG ACRS NEW MEXICO AND AZ WL GENERATE SOME PCPN...BUT THIS CWFA IS TOO FAR NORTH TO BENEFIT FROM THIS. DUE TO THE WK WNDS ALF AND AMT OF RESIDUAL MSTR IN THE MID LVLS...FNT RANGE AREA WL PBLY RMN CLDY THRU THE DAY AND WL ADJUST TEMPS DWNWD TO WELL BELOW NRML LEVELS FOR ZNS 38-40 OTWS WL MAKE LTL CHG TO PD 2. 46 LONG TERM DISCUSSION: NEXT COUPLE DAYS LOOK WET ACRS THE FCST AREA. WITH THE UPR RIDGE CENTERED W OF US AND A STALLED SFC FRONT ALG THE PALMERS DVD...ABUNDANT MID AND LOW LVL MSTR IN THE REGION WL PRODUCE THE THREAT OF AFTN AND EVENING SHOWERS...MAINLY ON THE PLAINS AND AGAINST THE FTHLS. 700 MB SPEC HUMIDITY FIELDS SHOW VALUES GREATER THAN 8 G/KG SO THE AMS WL BE MOIST. THE STALLED FRONT WL SERVE AS A LOW LVL FOCUSING MECHANISM...WHILE AT UPR LVLS...MODELS SHOW REGION OF UPR LVL DIFFLUENT FLOW WL BE OVERHEAD. WILL GO WITH LKLY POPS ALG AND N OF THE PALMER DVD TMRW NITE AS A BEST GUESS OF WHERE ALL THE FCST INGREDIENTS WL BE COMING TOGETHER. TEMPS WL REMAIN COOL ON MONDAY AS MSTR LINGERS. AFTN AND EVENING SHOWERS WL AGAIN BE SUPPORTED BY THE WEAK NWLY FLOW ALOFT CONTG OVR THE REGION. THE REST OF THE WEEK WILL FEATURE A GRADUAL WARMUP IN TEMPS AND A RETURN TO DRIER WX AS THE STRONG UPR LVL RDG OVR THE WRN U.S. MIGRATES EWD...RIGHT OVR CO. BY NEXT SUNDAY...THE LATEST MRF RUN SHOWS THE UPR RIDGE TO BE FAR ENOUGH EWD TO ALLOW SOME MONSOONAL MSTR TO MAKE IT INTO CO. WELL SEE IF SUBSEQUENT MODEL RUNS CONT TO SHOW THIS. UNTIL THEN...THE END OF THE WEEK WL BE DRY WITH TEMPS ON THE PLAINS MAKING BACK INTO THE LOWER 90S. KDRBY .DEN...NONE.
Hazardous weather outlook, Jul 26, 11:00 AM MDT, 12 hours 1 minute before
COZ030>051-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON IN THE HIGH COUNTRY. SOME OF THE STORMS WILL APPROACH THE FRONT RANGE BY LATE AFTERNOON...BUT LITTLE BESIDES WIND CAN BE EXPECTED FROM THE STORMS. IT WILL BE TOO STABLE ACROSS THE PLAINS FOR MORE THAN ISOLATED THUNDERSTORMS IN THE AFTERNOON. A TROUGH WILL MOVE INTO THE EASTERN PLAINS TONIGHT WITH UPSLOPE FLOW DEVELOPING BEHIND IT. SINCE THE ATMOSPHERE WILL BE VERY MOIST TONIGHT...SOME SIGNIFICANT RAINFALL MAY BE POSSIBLE IN AREAS OF THE FOOTHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS SUNDAY THROUGH TUESDAY. THUNDERSTORMS WITH POSSIBLY HEAVY RAIN WILL ALSO BE POSSIBLE ON THE PLAINS SUNDAY. A COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHEASTERN PLAINS SUNDAY MORNING. THERE SHOULD BE SUFFICIENT MOISTURE...INSTABILITY AND LIFT ASSOCIATED WITH THE FRONT...FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST PLAINS OF COLORADO...ESPECIALLY DURING THE AFTERNOON. DRIER AND WARMER CONDITIONS WILL RETURN TO THE AREA BY MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 26, 7:47 PM MDT, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
747 PM MDT SAT JUL 26 2003
...PRELIMINARY STORM REPORT FOR JULY 26 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM FRANKTOWN CO 1.75 INCH HAIL
07/26/03 DOUGLAS
0637 PM 4 S FRANKTOWN CO 1.75 INCH HAIL
07/26/03 DOUGLAS
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jul 26, 6:38 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| Jul 26, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 61 min |
| Jul 27, 2:29 AM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Jul 27, 2:57 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
| Jul 27, 4:43 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.